Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 2, NWS Chicago, IL

April 6, 2001Ford County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Apr 6, 2001, 1:25 PM CDT for Ford County, Illinois. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 6, 2001, 1:25 PM CDT (18:25 UTC)
Expired
Apr 6, 2001, 2:00 PM CDT
In force
35 min
Issued by
NWS Chicago, IL
Area
Whole counties

County Ford County, IL

The radar

The Lincoln radar (KILX), 107 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 1:45 PM CDTHail 1Elliott, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 12:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 903 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
903 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 061826
SVRCHI
ILC053-061900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
125 PM CDT FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORD COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 200 PM CDT

* AT 123 PM CDT...DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 8 MILES NORTHWEST OF GIBSON CITY...MOVING EAST AT 40
  MPH.

* THE THUNDERSTORM WILL BE NEAR
  GIBSON CITY AROUND 135 PM CDT
  PAXTON AROUND 150 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
 HAIL UP TO THE SIZE OF NICKELS.

GET INDOORS AND STAY AWAY FROM WINDOWS..

ALLSOPP

NNNN

B

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:20 AM CDT, 10 hours 5 minutes earlier.

Area forecast discussion, Apr 6, 3:20 AM CDT, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
320 AM CDT FRI APR 6 2001

WARM FRONT SPLITS THE CHICAGO AREA THIS MORNING. TEMPERATURES AT
KLOT HAVE CLIMBED TO THE MID 60S WHILE REMAINING IN THE MID 50S
ALONG IL-WI STATE LINE. THUNDERSTORMS DEVELOPED SHORTLY AFTER 06Z
ALONG THE WARM FRONT AND HAVE NOW JUST ABOUT FINISHED PASSAGE
THROUGH CHICAGO AREA.

SURFACE ANALYSIS PUTS WEAK LOW OVER CENTRAL LAKE MICHIGAN WITH
MODELS MOVING IT INTO THE LOWER PENINSULA THIS MORNING. THIS SHOULD
ALLOW THE WARM FRONT TO DRIFT BACK SOUTH -- AT LEAST ACROSS THE
NORTHERN HALF/TWO-THIRDS OF THE FORECAST AREA.

THE FRONT WILL SERVE AS A FOCUS FOR ADDITIONAL SHOWER AND
THUNDERSTORM ACTIVITY TONIGHT AS THE UPPER LOW OVER BAJA MOVES ONTO
THE CENTRAL PLAINS.

BY SATURDAY THE UPPER LOW CLOSES OFF OVER THE EASTERN DAKOTAS WITH A
DEEPENING SURFACE LOW STACKED BENEATH IT. WITH A STRONG GRADIENT
SURFACE WINDS SHOULD BE RATHER BRISK WITH SPEEDS AT LEAST 25 MPH.

TEMPERATURES TODAY WILL BE TRICKY AS THE WARM FRONT WIGGLES ACROSS
THE AREA. MAX TEMPERATURES IN THE NORTHERN/CENTRAL PORTIONS OF THE
AREA SHOULD OCCUR THIS MORNING THEN FALL BACK TO THE 50S AS THE
FRONT MOVES SOUTH. AS THE UPPER LOW DEVELOPS AND MOVES EAST THE
FRONT WILL MOVE BACK NORTH AGAIN PLACING THE AREA WELL WITHIN THE
WARM SECTOR SATURDAY AND PUSHING MAXS TO/INTO THE 70S. GIVEN THE
LOCATION AND MOVEMENT OF THE SURFACE LOW (ON SUNDAY IT LOOKS LIKE
WARM TEMPERATURES WILL LINGER AT LEAST FOR ANOTHER DAY.

.CHI...NONE.

SOMREK

In the hours before

Special weather statement, Apr 6, 12:31 PM CDT, 54 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
071100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1230 PM CDT/EST FRI APR 6 2001

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

A SEVERE THUNDERSTORM IS IN EFFECT UNTIL 600 PM CDT FOR PARTS OF
NORTHEAST ILLINOIS AND NORTHWEST INDIANA AND INCLUDES LASALLE...
GRUNDY...KANKAKEE ON SOUTH IN ILLINOIS AND NEWTON...JASPER...AND
BENTON COUNTIES IN NORTHWEST INDIANA.  A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA THIS
AFTERNOON AND TONIGHT. THE SEVERE CHARACTERISTICS WITH THESE STORMS
ARE LIKELY TO BE LARGE HAIL AND STRONG WINDS.

A WARM FRONT ACROSS NORTHERN ILLINOIS AND INDIANA LAYS NEARLY
STATIONARY WITH NORTH TO NORTHEAST WINDS TO THE NORTH OF THE FRONT
AND WARM HUMID AIR ALONG AND SOUTH OF IT. THERE COULD BE SOME
THUNDERSTORM DEVELOPMENT NORTH OF THE FRONT BUT THERE IS ONLY A
SLIGHT CHANCE THAT ANY OF THESE STORMS COULD BECOME SEVERE THIS
AFTERNOON OR TONIGHT.

A DEVELOPING LOW IN THE PLAINS TONIGHT WILL HELP PUSH THIS FRONT
NORTH OF ILLINOIS AND INDIANA AND ELIMINATE THE CHANCE OF
THUNDERSTORMS ON SATURDAY. HOWEVER STRONG SOUTH WINDS THAT PUSH THIS
FRONT TO THE NORTH WILL INCREASE ENOUGH THAT A WIND ADVISORY IS
BEING CONSIDERED FOR SATURDAY. AN ADVISORY IS ISSUED FOR SUSTAINED
WINDS OF 30 MPH OR MORE OR FOR GUSTS OF 45 MPH OR MORE. WIND SPEEDS
ARE LIKELY TO APPROACH THESE VALUES ON SATURDAY INTO SATURDAY
EVENING... BUT SHOULD SUBSIDE OVERNIGHT SATURDAY NIGHT. HOWEVER
WINDY CONDITIONS SHOULD REMAIN THROUGH SUNDAY AS WELL BUT BELOW
ADVISORY CRITERIA.

RLB

Special weather statement, Apr 6, 1:10 PM CDT, 15 minutes before
ILZ019-021-061910-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
110 PM CDT FRI APR 6 2001

...SEVERE THUNDERSTORM WATCH CANCELLED FOR LASALLE AND GRUNDY
COUNTIES...

THE AREA OF STORMS HAS CLEARED LASALLE AND GRUNDY COUNTIES AND THUS
THEY HAVE BEEN REMOVED FROM THE SEVERE THUNDERSTORM WATCH AREA. THE
STORMS CONTINUE TO MARCH TO THE EAST AND FURTHER COUNTIES WILL BE
CLEARED AS THE AFTERNOON PROGRESSES.

BRUMER

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 12:29 PM CDTSevere Thunderstorm WarningLOTLivingston46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.